A Fisherman’s Friend… or Foe?

aka Toxicology Conundrum 052

A 64 year-old male was brought in after a collapse at home. He had been sitting on the couch with his wife when she noticed that he had gone limp and was not breathing. Bystander CPR was performed for 15 minutes until ambulance crews arrived. He received 2x DC 200J shock for ventricular fibrillation, after which he had a return of spontaneous circulation, with HR 80 sinus rhythm, BP 90/60 and GCS 3. In the Emergency department he received 300mg Amiodarone, and cooling was commenced as per out of hospital cardiac arrest protocol at that time. He had a further episode of VF arrest soon after arriving in the ED, with ROSC post 1x DC shock 200J.

This ECG was obtained:

tox qa 052 ecg

Click to enlarge

Questions

Q1. Describe and interpret the ECG.

This ECG is consistent with HYPOKALAEMIA
  • Increased amplitude and width of P wave
  • Prolongation of PR interval
  • T wave flattening and inversion
  • ST depression
  • Prominent U waves
  • Apparent long QT: due to fusion of T and U waves

Q2. What is the differential diagnosis of the cause of the ECG findings?

Hypokalaemia is a serum potassium below 3.5mEq/L

This can occur as a result of decreased intake, transcellular shift or increased loss.

An approach to determining source of hypokalaemia is as follows:

Non-renal etiology (urinary K < 20mEq/L)

  • Normal Acid Base → inadequate diet, anorexia nervosa, laxative abuse
  • Metabolic Acidosis → GIT losses through diarrhoea, fistula, malabsorption
  • Transcellular shift → Dextrose/insulin infusion, adrenaline, salbutamol

Renal etiology (urine K >20 mEq/L)

  • Metabolic acidosis
    • Renal tubular acidosis → Distal (Type I), Proximal (Type II)
    • Acetazolamide
    • DKA
  • Variable acid base
    • Magnesium depletion
    • Antibiotics
    • Leukaemia, pernicious anaemia
  • Metabolic Alkalosis
    • Normotensive
      • Vomiting
      • Gastric drainage
      • NGT
      • Diuretic use
      • Cl losing diarrhoea
      • Diuretics
      • Bartters syndrome
      • Gittelmans syndrome
      • CHF
      • Nephrotic syndrome
      • Liver cirrhosis
  • Hypertensive
    • Normal Aldosterone + normal renin
      • Cushings syndrome
    • High Aldosterone + low renin → Primary Hyperaldosteronism
      • Adenoma
      • Adrenal Hyperplasia
      • Adrenocortical carcinoma
    • High Aldosterone + high rennin → Secondary Hyperaldosteronism
      • Renovascular HTN → renal artery stenosis
      • Malignant HTN
      • Coarctation aorta
      • Renin secreting tumour
    • Low aldosterone and low rennin → Pseudo-hyperaldosteronism
      • Exogenous mineralocorticoids
      • Liddle syndrome
      • Appararent mineralocorticoid excess
      • Glycyrrhizic acid (licorice)

———

You obtain additional information:

The patient had a past history of a right below knee amputation following a MVA. He had been diagnosed with resistant hypertension in the month prior to presentation, being prescribed Verapamil 240mg SR, Moxonidine 200mcg, and Irbesartan/HCT 300/12.5mg daily. He had also been complaining of palpitations for 3 weeks. His wife also mentioned that he had given up smoking 2 months ago.

These are his investigations:

Venous blood gas

pH 7.465
pCO2 (mmHg) 57.5
pO2 (mmHg) 38.8
HCO3 (mmol/L) 40.4
BE 13.8
Na (mmol/L) 139.9
K (mmol/L) 1.61
Glucose (mmol/L) 7.3
Lactate (mmol/L) 4.99

Formal laboratory results (After 1L normal saline administered intravenously):

Sodium (mmol/L) 139
Potassium (mmol/L) 1.7 *
Chloride (mmol/L) 95
Bicarbonate (mmol/L) 37 *
Urea (mmol/L) 6.3
Creatinine (umol/L) 98
Bilirubin (umol/L) 13
Albumin (g/L) 34
Alkaline Phosphatase (IU/L) 97
GGT (IU/L) 122 *
ALT (IU/L) 150 *
AST (IU/L) 227 *
WCC (x10E9/L) 8.3
Hb (g/mL) 146
Platelets  (x10E9/L) 273

Q3. Describe the blood gas findings.

Findings:

  • pH > 7.45 = alkalaemia
  • HCO3 40.4 and PCO2 > 40 = Primary Metabolic Alkalosis
  • Actual PCO2 = 57; this is higher than the expected PCO2 = 0.7 x [HCO3] + 20 (+/-5) = 48.28 (+/- 5); therefore patient has a secondary respiratory acidosis
  • Anion gap (From EUC) = 139 – 95 – 37 = 7
  • The lactate is also raised at 4.99
This is a mixed chronic metabolic alkalosis with acute respiratory acidosis, normal anion gap and hyperlactaemia.

———

Now you find this out:

On further questioning of his wife and family, it was discovered that when he gave up smoking, the patient started consuming large quantities of “Fishermans Friends” lollies. There was no significant history of weakness or paralysis.
Further blood investigations revealed undetectable renin and aldosterone levels.

Q4. What is the diagnosis?

This is VF arrest secondary to severe hypokaleamia caused by pseudo-hyperaldosteronism (also known as apparent mineralocorticoid excess syndrome) secondary to excessive licorice ingestion.

Licorice powder is the main ingredient in Fisherman’s Friends! Licorice is an extract of the plant Glycyrrhiza glabra, and is 50x sweeter than sugar, and is used in candy, tobacco/snuff, and as a flavouring. Licorice’s active ingredient is glycyrrhizic acid.

In this case apparent mineralocorticoid excess occurs as a result of excess cortisol (not aldosterone, hence “pseudo”) caused by inhibition of the enzyme 11-beta-HSD2 by glycyrrhizic acid. This prevents the conversion of cortisol to cortisone, resulting in increased activation of the mineralocorticoid receptor by excess cortisol, and subsequent triggering the reabsorption of sodium and secretion of potassium from the renal tubules. Hypertension (excess sodium and water), hypokalaemia (weakness, paralysis, cardiac effects) and metabolic alkalosis (bicarbonate reabsorption is increased in the presence of potassium depletion).

Q5. What are the key aspects of treatment?

Management includes:

  • Attend to ABCs, addressing immediate life threats
  • Aggressive potassium replacement
  • Blood pressure control → may need multiple agents for severe and refractory hypertension
  • Spironolactone → pharmacological antagonist of aldosterone, competitive binding of receptors at aldosterone dependent sodium potassium exchange site in the distal convulted tubule
  • Supportive care → targeted temperature management after cardiac arrest, ‘FAST HUGS IN BED Please’
  • Seek and treat complications (e.g. hypertension-induced pulomnary edema, hypertensive encephalopathy, ventilator-acquired pneumonia)
  • Admission to ICU

References and Links

LITFL

Journal articles

  • Omar HR, Komarova I, El-Ghonemi M, Fathy A, Rashad R, Abdelmalak HD, Yerramadha MR, Ali Y, Helal E, Camporesi EM. Licorice abuse: time to send a warning message. Ther Adv Endocrinol Metab. 2012 Aug;3(4):125-38. doi: 10.1177/2042018812454322. PubMed PMID: 23185686; PubMed Central PMCID: PMC3498851.

FOAM and web resources

  • Jeff Mann EM Guidemaps — Hypokalemia (no longer online)
  • Uptodate — Apparent mineralocorticoid excess syndrome (including licorice ingestion) (subscription required)
Print Friendly

Comments

Comments